Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 35, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2006, 7:21 PM CDT for Barber County, Comanche County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2006, 7:21 PM CDT (00:21 UTC)
- Expired
- May 2, 2006, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:27 PM CDT | HAIL 1 | 10 Se Coldwater, KS | |
| May 2, 7:35 PM CDT | HAIL 1.75 | 7 Ese Coldwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 030022 SVRDDC KSC007-033-030100- /O.NEW.KDDC.SV.W.0035.060503T0021Z-060503T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 721 PM CDT TUE MAY 2 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS. EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 720 PM CDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF AETNA...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF WESTERN BARBER COUNTY... RURAL RESIDENCES OF EASTERN COMANCHE COUNTY... AETNA... SUN CITY... LAKE CITY... IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3726 9923 3704 9920 3710 9868 3744 9886 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 030040 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 738 PM CDT TUE MAY 2 2006 KSC007-033-030100- /O.CON.KDDC.SV.W.0035.000000T0000Z-060503T0100Z/ BARBER KS-COMANCHE KS- 738 PM CDT TUE MAY 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EASTERN COMANCHE AND WESTERN BARBER COUNTIES... AT 737 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF AETNA...OR ABOUT 10 MILES SOUTHEAST OF WILMORE...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUN CITY AND LAKE CITY. AT 731 PM CDT A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL COVERING THE GROUND 6 MILES EAST SOUTHEAST OF COLDWATER. LAT...LON 3726 9923 3704 9920 3710 9868 3744 9886 $$ UMSCHEID
000 WWUS53 KDDC 030100 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 759 PM CDT TUE MAY 2 2006 KSC007-033-030109- /O.EXP.KDDC.SV.W.0035.000000T0000Z-060503T0100Z/ BARBER KS-COMANCHE KS- 759 PM CDT TUE MAY 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COMANCHE AND WESTERN BARBER COUNTIES EXPIRES AT 800 PM CDT... THE STORM LOCATED 7 MILES SOUTHWEST OF LAKE CITY HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN BARBER COUNTY. LAT...LON 3726 9923 3704 9920 3710 9868 3744 9886 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:58 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 2, 2:58 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CDT TUE MAY 2 2006 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING THEN ANOTHER ROUND AFTER MIDNIGHT. THEN HIGH TEMPERATURES ON WEDNESDAY AND THURSDAY AND CHANCES OF RAIN. SURFACE DEWPOINTS ARE INCREASING AHEAD OF COLD FRONT IN NEBRASKA. THIS IS MAKING FOR A VERY UNSTABLE AIRMASS WITH A DRYLINE FORMING IN FAR SOUTHWEST KANSAS. CURRENT THINKING IS SOME SEVERE THUNDERSTORMS WILL FORM ALONG DRYLINE WITH 1500 TO 2000 JOULES PER KILOGRAM CAPES LATE THIS AFTERNOON. THIS IS EVIDENT ON CURRENT SHORT FUSE COMPOSITE WITH THE INITIAL AREA OF DEVELOPMENT EXPECTED FROM LIBERAL TO GARDEN CITY. THE MAIN THREAT WILL BE LARGE HAIL AND HIGH WINDS. THEN LATER TONIGHT A STRONG COLD FRONT WILL BEGIN TO MOVE INTO NORTHWEST KANSAS BY MIDNIGHT AND MOVE INTO THE MEADE TO PRATT AREAS BY 12Z. HAVE UPPED POPS TO AROUND 50 PERCENT FOR THUNDERSTORMS, SOME SEVERE, LATE TONIGHT ALONG COLD FRONT. WINDS WILL INCREASE TO 20 TO 30 MPH BEHIND THE COLD FRONT. OVERNIGHT LOWS IN THE MID 50S EXCEPT AROUND 60 IN THE SOUTHEAST CWA LOOK GOOD. ON WEDNESDAY THE WINDS WILL BE 20 TO 30 MPH IN THE MORNING BEHIND THE FRONT WILL A FEW STRONG TO SEVERE THUNDERSTORMS REMAINING IN THE SOUTHEAST CWA AROUND THE MEDICINE LODGE AREA. SKIES SHOULD BE MOSTLY CLOUDY WITH HIGHS ONLY IN THE 60S. SOME MORE SHOWERS MOVE INTO WESTERN KANSAS AROUND MIDNIGHT AS MORE UPPER AIR DISTURBANCES MOVE ACROSS FROM WEST TO EAST AND HAVE LEFT A 30 PERCENT POP. OVERNIGHT LOWS ON WEDNESDAY LOOK TO BE MAINLY IN THE 40S. THEN FOR THURSDAY LOOK FOR A CONTINUED SMALL CHANCE OF LIGHT RAIN SHOWERS IN COOL AND MOIST UPSLOPE FLOW. HIGHS ON THURSDAY MAY ONLY BE AROUND 60 UNLESS SOME SUN BREAKS OUT. DAYS 3-7... FOR THE END OF THE WORK WEEK APPEARS SURFACE BOUNDARY WILL BE LOCATED ACROSS THE TX PANHANDLE WITH MOISTURE POOLING NORTH OF THIS BOUNDARY. MODELS ALL SUPPORTING THIS TO VARIOUS DEGREES SO BASED ON LIFT NORTH OF THE FRONT LOOKS LIKE OUR SW CWA WILL HAVE THE BETTER CHANCE FOR PCPN FRIDAY. FURTHER NORTH STILL UNABLE TO COMPLETELY RULE OUT SOME LIGHT PCPN BASED ON 85H-7H MOISTURE AND INSTAB SO WILL KEEP SOME LOWER POPS GOING HERE THROUGH FRIDAY NIGHT AS WELL. ENSEMBLES AND MODEL COMPARISONS AT 12Z SHOWING A SIGNIFICANT DIVERGENCE IN SOLUTIONS STARTING OVER THE WEEKEND PERIOD AND CONTINUING THROUGH NEXT WEEK. CONFIDENCE IS NOT HIGH ON WHICH MODEL SOLUTION IS MORE CORRECT BUT PER W/V LOOP OVER THE PACIFIC AND HT ANOMALIES AM LEANING SLIGHTLY TOWARDS THE ECMWF SOLUTION. THIS WOULD SUPPORT SEVERAL WAVES MOVING ACROSS THE PLAINS LATE THIS WEEKEND INTO EARLY NEXT WEEK. ANY WAVE WHICH DOES CROSS INTO THE PLAINS WILL HAVE THE POTENTIAL OF PRODUCING AT LEAST A SLIGHT CHANCE OF PCPN. TIMING...AS ALWAYS...IS AN ISSUE THAT FAR OUT BUT AT THIS MOMENT APPEARS THE BETTER OPPORTUNITY WILL BE AROUND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 66 48 61 / 40 30 30 30 GCK 53 64 46 60 / 50 10 30 30 EHA 55 66 47 61 / 20 30 30 30 LBL 54 67 48 62 / 40 50 30 30 HYS 52 64 46 60 / 40 10 30 30 P28 60 72 52 65 / 20 50 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/18
Hazardous weather outlook, May 2, 12:51 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1251 PM CDT TUE MAY 2 2006 KSZ030-031-043>046-061>066-074>081-084>090-031000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1251 PM CDT (1151 AM MDT) TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF A DRYLINE IN FAR WESTERN KANSAS BY LATE AFTERNOON AND INTO EARLY EVENING. THE BEST AREA FOR INITIAL SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A MEADE TO CIMARRON TO DIGHTON LINE THEN SPREADING EASTWARD. THEN AFTER MIDNIGHT AND INTO EARLY WEDNESDAY MORNING, ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED EARLY WEDNESDAY ALONG WITH A SHARP SHIFT TO STRONG NORTH WINDS AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY EVENING THEN AGAIN LATE TONIGHT INTO WEDNESDAY MORNING. 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:57 PM CDT | Special Weather Statement | DDC | Barber | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.